Alert archive / Arizona / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 39, NWS Tucson, AZ

July 27, 2023Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 27, 2023, 5:42 PM MST for Cochise County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2023, 5:42 PM MST (00:42 UTC)
Expired
Jul 27, 2023, 6:30 PM MST
In force
48 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 66 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2023-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2023-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
773 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
3489 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

706 
WUUS55 KTWC 280042
SVRTWC
AZC003-280130-
/O.NEW.KTWC.SV.W.0039.230728T0042Z-230728T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
542 PM MST Thu Jul 27 2023

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cochise County in southeastern Arizona...

* Until 630 PM MST.

* At 541 PM MST, a severe thunderstorm was located near Dragoon, or
  13 miles southwest of Willcox, moving west at 15 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  St. David, Dragoon, Pearce-Sunsites, Cochise and Texas Canyon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3219 10981 3196 10982 3188 11022 3225 11019
TIME...MOT...LOC 0041Z 101DEG 12KT 3210 10998 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

KJS
2 follow-up statements
871 
WWUS55 KTWC 280111
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
611 PM MST Thu Jul 27 2023

AZC003-280130-
/O.CON.KTWC.SV.W.0039.000000T0000Z-230728T0130Z/
Cochise-
611 PM MST Thu Jul 27 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST
FOR NORTHWESTERN COCHISE COUNTY...

At 611 PM MST, a severe thunderstorm was located near St. David, or 8
miles east of Benson, moving west at 20 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
St. David, Dragoon and Texas Canyon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3215 10998 3193 10998 3188 11022 3225 11019
TIME...MOT...LOC 0111Z 075DEG 15KT 3199 11017 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

KJS
171 
WWUS55 KTWC 280128
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
628 PM MST Thu Jul 27 2023

AZC003-280136-
/O.EXP.KTWC.SV.W.0039.000000T0000Z-230728T0130Z/
Cochise-
628 PM MST Thu Jul 27 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COCHISE COUNTY
WILL EXPIRE AT 630 PM MST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty 
winds and locally heavy rainfall are still possible with this 
thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for 
Cochise County, including Benson, AZ and along Interstate 10 towards 
Vail, AZ. 

LAT...LON 3215 10998 3193 10998 3188 11022 3225 11019
TIME...MOT...LOC 0126Z 101DEG 12KT 3199 11020 

$$

KJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:47 PM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 27, 1:47 PM MST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
147 PM MST Thu Jul 27 2023

.SYNOPSIS...An excessive heat warning remains in effect across
portions of the region through tomorrow. Isolated to scattered
mainly afternoon and evening showers and thunderstorms through
Friday, then an increase in moisture this weekend into early next
week should result in cooler afternoon temperatures and more
numerous and wetter showers and thunderstorms.
 hereafter.
&&

.DISCUSSION...Mostly sunny skies across most of southeast
Arizona early this afternoon with some cloud build-ups across the
mountains east of Tucson. Latest GOES total PWAT values are around
0.9-1.00" for areas east of Tucson and up to around 1.5" for the
western deserts. Latest forecast trends based on CAMS/HREF for
isolated to scattered showers and thunderstorms later this afternoon
into this evening continue to look good, mainly east of a Sells-San
Carlos line. Latest SPC RAP mesoanalysis shows MLCAPE values around
500-1000 J/KG, upwards of 2000 J/KG of DCAPE and around 20 kts of
effective bulk shear. Main concerns with storms today will be strong
gusty winds and locally heavy downpours. Blowing dust is also
possible in the usual areas prone to blowing dust but it's not
expected to be widespread today.

A fairly similar setup for Friday with scattered afternoon and
evening showers and thunderstorms. Then for this weekend, as an
inverted trough in the easterly flow approaches Saturday and moves
through Sunday, we expect more widespread shower and thunderstorm
activity. It's a bit too early to say which of the weekend days will
be the most active but an overall busier period is in store as the
first system of this type impacts our region for the season.

For next work week, storm chances will start to diminish back to
more typical levels for early August as southeast Arizona resides on
the back side of the wave and our flow becomes more south to
southwest as drier air advects in from the west.

Hot temperatures will continue through Friday, lowering to near
normal values by Sunday and Monday briefly, with a gradual warming
trend thereafter next week.

&&

.AVIATION...valid through 29/00Z.
Isolated-Scatered SHRA/TSRA will continue thru 28/06Z, most likely
impacting KOLS but also potentially impacting KTUS and KDUG. Gusty
outflow winds to 40+ kts along with VSBY reductions to 3SM or less
are possible with TSRA. Outside of thunderstorm outflows, SFC winds
will be NWLY this afternoon and again Friday afternoon. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered afternoon and evening
showers and thunderstorms are expected across portions of southeast
Arizona this afternoon and Friday before an increase in coverage and
rainfall potential is expected this weekend. Storms will be capable
of producing strong, gusty and erratic outflow winds of 45 mph or
more. Although sustained 20-foot winds will generally be less than
15 mph through the remainder of the week, afternoon gusts to around
25 mph may occur. Hot temperatures with near record to record
readings will continue through Friday, with temperatures
lowering a few degrees over the weekend. Valley min RH readings will
generally range between 10-20% this afternoon, 15-25% Friday
through Sunday, then 20-30% Monday through Wednesday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 10 PM MST Friday for AZZ504>506-509.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 27, 3:33 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
333 PM MST Thu Jul 27 2023

AZZ503-507-513-272300-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
333 PM MST Thu Jul 27 2023

...A strong thunderstorm will impact portions of southwestern Cochise
and northeastern Santa Cruz Counties through 400 PM MST...

At 331 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Elgin, or 22 miles west of Sierra Vista. This storm
was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Localized flooding may also be possible.

Locations impacted include...
Patagonia, Sonoita, Elgin and Canelo.

This includes the following highways...
 Route 82 between mile markers 22 and 39.
 Route 83 between mile markers 12 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3145 11070 3164 11077 3173 11055 3153 11045
TIME...MOT...LOC 2231Z 075DEG 2KT 3156 11060

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

GRG/TGD
Special weather statement, Jul 27, 4:25 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
425 PM MST Thu Jul 27 2023

AZZ508-280015-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
425 PM MST Thu Jul 27 2023

...A strong thunderstorm will impact portions of south central
Cochise County through 515 PM MST...

At 425 PM MST, Doppler radar was tracking a strong thunderstorm near
Douglas, moving southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Douglas and Pirtleville.

This includes the following highways...
 Route 80 between mile markers 361 and 378, and near mile marker
384.
 Route 191 between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3149 10950 3144 10928 3133 10933 3133 10967
      3134 10968
TIME...MOT...LOC 2325Z 041DEG 10KT 3138 10948

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

WJM
Local storm report, Jul 27, 4:26 PM MST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
426 PM MST Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Non-Tstm Wnd Gst 3 SSE Patagonia         31.51N 110.73W
07/27/2023  M73 MPH          Santa Cruz         AZ   Mesonet

            Mesonet station GW3161 Patagonia.

&&

KLM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:01 PM MSTSevere Thunderstorm WarningTWCCochise44 min
Jul 27, 5:34 PM MSTDust Storm AdvisoryTWCCochise86 min
Jul 27, 6:00 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 27, 6:16 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCCochise, Pima59 min
Jul 27, 8:23 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz52 min
Jul 27, 8:24 PM MSTSpecial Weather StatementTWC36 min
Jul 27, 8:32 PM MSTSevere Thunderstorm WarningTWCCochise, Pima28 min
Jul 27, 9:02 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz43 min
Jul 27, 9:43 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz47 min
Jul 28, 3:34 PM MSTSpecial Weather StatementTWCGraham26 min
Jul 28, 3:50 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal38 min
Jul 28, 4:22 PM MSTSevere Thunderstorm WarningTWCSanta Cruz53 min
Jul 28, 4:26 PM MSTSevere Thunderstorm WarningTWCCochise, Graham, Pima, Pinal64 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.